Thunderstorm Wind, Pleasants
- When
- July 25, 3:49 PM EST
- Where
- Pleasants County, St Marys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -81.200
After a hot and humid afternoon, strong to severe thunderstorms moved southeast, out of Ohio, and through much of West Virginia. Damaging wind gusts were common with the storms and the associated outflow boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After a hot and humid afternoon, strong to severe thunderstorms moved southeast, out of Ohio, and through much of West Virginia. Damaging wind gusts were common with the storms and the associated outflow boundary. One power company reported 50,000 customers without electricity at the peak of the outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 3:07 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT MON JUL 25 2005 .SHORT TERM (TONIGHT)... HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT? THAT IS THE QUESTION IN THE HAZY AND HUMIDITY. LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED DOWNPOUR AND LOTS OF LIGHTNING. WITH DEW POINTS IN THE MID 70S THIS AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR TONIGHT. WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES. THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME COUNTIES ON TUESDAY. && .LONG TERM (TUESDAY THROUGH MONDAY)... WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA AS TODAY PLUS A FEW MORE COUNTIES IN OHIO. WHILE H850 TEMPERATURES WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3 DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT. IF OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY AREA MAY NEED TO BE EXPANDED. ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL BOUNDARY. A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND BEHIND OF FRONT. THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF SEEING SHRA/TSRA BEFORE 00Z WED. AREAS TO THE SOUTHEAST MAY NOT BE ABLE TO GET RID OF THEIR CAP. ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO. WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA AND SHORTWAVE ROTATES THROUGH BEHIND IT. WENT WITH 50ISH POPS HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD. ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT IS SLOW TO LEAVE CWA. MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING. GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY NIGHT...AND MEX LOOKED REASONABLE THEREAFTER. RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES. && .PREVIOUS DISCUSSION... (ISSUED 139 PM EDT MON JUL 25 2005) AVIATION... STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES. OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING INTO THE 3 TO 5 MILE RANGE 04-13Z. THINKING TOO WARM FOR THICK FOG. PREVIOUS DISCUSSION... (ISSUED 1046 AM EDT MON JUL 25 2005) SHORT TERM (REST OF TODAY)... INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL FLOW THIS MORNING. FIGURING 850 FLOW WILL BACK TOWARD WEST WITH MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN CKB-EKN-BKW. IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO 80...FM CNTRL IL TO IND TO NRN AND CNTRL OH. DESPITE GUIDANCE BEING LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS AFTERNOON. NO CHANGE ON THE HEAT ADVISORY. HOTTEST SO FAR THIS SUMMER AT HTS WAS 97 BACK IN JUNE. NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL ERA IN 1934 HAD TEMPS OVER 100. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM TUESDAY. OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY. KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY. VA...NONE. && SHORT TERM...KTB LONG TERM...CL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON JUL 25 2005 OHZ066-067-252000- MORGAN-PERRY- 300 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 14 MILES NORTH OF MILLERSBURG TO COLUMBUS...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE EAGLEPORT...BRISTOL...THORNVILLE...SHAWNEE...RENDVILLE AND PERRY STATE FOREST. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. THESE STORMS SHOULD REACH SOMERSET BY 3:15 PM...NEW LEXINGTON BY 3:30 PM...AND SHAWNEE BY 4 PM. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 404 PM EDT MON JUL 25 2005 WVZ031-032-040-252100- BARBOUR-HARRISON-TAYLOR- 404 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GRAFTON...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE GALLOWAY...NESTORVILLE...MEADLAND...WEBSTER...KNOTTSVILLE AND THORNTON. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The Charleston,WV radar (KRLX), 128 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
27 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees fell, one hit an occupied car, but there were no injuries.
The outflow wind gust was funneled between 2 adjacent buildings along Piedmont Road in Huntington. A man was sitting outside on his second floor apartment landing, reading his Bible. The wind blew out a window unit from the adjacent building and dropped onto him. The 73 year old man was killed.
Little Ten Mile Creek flooded Route 20. No dwellings were damaged.
A porch and a roof were damaged.
Scattered locations throughout the city reported trees or large branches blown down. Garrison Ave was blocked by fallen trees. A 79 year old man was killed by a falling tree in the 1400 block of Virginia Street. He was trying to get into his car, that was located off an alley behind his home. The tree fell from an adjacent backyard and across a brick wall. The tree canopy engulfed the parked car.
A tree fell onto an occupied dwelling, but all inside the residence escaped unharmed. Other trees fell in the vicinity.
Trees and power lines were blown down near Fishers Crossing and Route 15.
A gust to 62 mph was measured.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Cabell | 2005-07-25 | 73 | Male | Outside/Open Areas | Direct |
| Thunderstorm Wind, Kanawha | 2005-07-25 | 79 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5461432, 5461434, 5461430, 5461433, 5461436, 5461431, 5461438, 5461435, 5461439, 5461440, 5461441, 5461443, 5461445, 5461446, 5461447, 5461437, 5461442, 5461444, 5461448, 5461451, 5461449, 5461450, 5461452, 5461453, 5461652, 5461653, 5461655, 5461654.